The incidence of resensitization to penicillin in patients with a history of penicillin allergy appears to be low but the approach to patients is controversial. We sought to determine the incidence of penicillin resensitization in patients with a history of penicillin allergy who had negative skin tests to penicillin determinants and received an initial uneventful course of β-lactam antibiotics. We identified 254 patients who had negative penicillin skin testing to the major and minor penicillin determinants from January 1, 1994 to October 1999 and then reviewed their hospital and/or clinic records to determine if the patient had received subsequent treatment with β-lactams or cephalosporins after the initial course of antibiotics. Of 254 patients, we were able to review 33/35 (94.3%) patients' charts to evaluate adverse reactions to the antibiotics. These 33 patients received a total of 77 subsequent courses of β-lactam antibiotics and 19 subsequent courses of cephalosporins. Thirty of the 33 patients (90.9%) received at least one course of a parenterally administered cephalosporin or β-lactam antibiotic. Seven of the 33 patients received only cephalosporin antibiotics. None of the identified patients had evidence of an immunoglobulin E-mediated reaction. Three of the 33 patients (9.1%) developed cutaneous skin eruptions during subsequent antibiotic treatment. Two of these three patients had subsequent uneventful treatment with β-lactam antibiotics. The third patient who developed a nonblistering eruption underwent repeat penicillin skin testing, which remained negative. These data suggest that penicillin resensitization in previously allergic patients is very low and do not support the notion that penicillin skin testing should be performed before each subsequent course of β-lactam antibiotics.
|Original language||English (US)|
|Number of pages||4|
|Journal||Allergy and Asthma Proceedings|
|State||Published - May 1 2004|
ASJC Scopus subject areas
- Immunology and Allergy